Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 14, NWS Aberdeen, SD

February 26, 2014Big Stone County, Traverse County, Minnesota; 4 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Feb 26, 2014, 3:31 AM CST for Big Stone County, Traverse County, Minnesota; 4 counties in South Dakota. It took effect at Feb 26, 2014, 12:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2014, 3:31 AM CST (09:31 UTC)
In effect from
Feb 26, 2014, 12:00 PM CST
Expired
Feb 26, 2014, 8:13 PM CST
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Deuel County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WWUS73 KABR 260931
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
331 AM CST WED FEB 26 2014

...STRONG WEST TO NORTHWEST WINDS AND BLOWING SNOW...

.A LOW PRESSURE SYSTEM MOVES SOUTH OVER SOUTHERN CANADA AND INTO
THE GREAT LAKES REGION TODAY. THIS WILL RESULT IN WEST TO
NORTHWEST WINDS BECOMING GUSTY EARLY THIS AFTERNOON AND PERSISTING
INTO THE EVENING HOURS. FRESH SNOWFALL ACROSS THE REGION MAY ALSO
RESULT IN DRIFTING SNOW ACROSS ROADWAYS...AS WELL AS BRIEF PERIODS
OF REDUCED VISIBILITY.

MNZ039-046-SDZ007-008-021-023-262145-
/O.NEW.KABR.WI.Y.0014.140226T1800Z-140227T0400Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...MILBANK...CLEAR LAKE
331 AM CST WED FEB 26 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CST THIS
EVENING. 

* TIMING...WINDS WILL INCREASE THIS AFTERNOON AND PERSIST INTO
  THE EVENING HOURS.

* WINDS...WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
  AROUND 45 MPH.

* IMPACTS...WINDS MAY COMBINE WITH FRESH SNOWFALL ON THE GROUND TO
  CREATE PERIODS OF BLOWING AND DRIFTING SNOW AND REDUCED
  VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SERR
2 follow-up statements
022 
WWUS73 KABR 262122
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CST WED FEB 26 2014

...STRONG NORTHWEST WINDS THIS EVENING...

.GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL PERSIST INTO THE
EVENING HOURS ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA. 

MNZ039-046-SDZ007-008-021-023-270400-
/O.CON.KABR.WI.Y.0014.000000T0000Z-140227T0400Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...MILBANK...CLEAR LAKE
322 PM CST WED FEB 26 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CST THIS EVENING...

* TIMING...WINDS WILL REMAIN GUSTY THROUGH SUNSET BEFORE SLOWLY
  DIMINISHING.  

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS AROUND 45 MPH. 

* IMPACTS...ISOLATED SNOW SHOWERS ARE POSSIBLE THIS
  EVENING...WHICH MAY CAUSE PERIODIC REDUCTIONS IN VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
968 
WWUS73 KABR 270213
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CST WED FEB 26 2014

MNZ039-046-SDZ007-008-021-023-270315-
/O.CAN.KABR.WI.Y.0014.000000T0000Z-140227T0400Z/
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-GRANT-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...BRITTON...
SISSETON...MILBANK...CLEAR LAKE
813 PM CST WED FEB 26 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA
LEVELS...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

PARKIN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Feb 25, 11:32 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Feb 25, 11:32 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1132 PM CST TUE FEB 25 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

SKIES HAVE CLEARED ACROSS THE AREA AND TEMPERATURES HAVE BEGUN TO
DROP FAIRLY QUICKLY. HAVE MADE SOME ADJUSTMENTS TO THEM
ALREADY...AND WILL HAVE TO MONITOR FOR FURTHER ADJUSTMENTS IF THEY
CONTINUE TO FALL MORE QUICKLY THAN EXPECTED. NO OTHER CHANGES MADE
TO THE FORECAST AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CHALLENGES REVOLVE AROUND WIND CHILL VALUES THROUGHOUT
THE PERIOD...ALONG WITH BLOWING SNOW CONCERNS AND WIND ADVISORY
STRENGTH WINDS ON WEDNESDAY.

CURRENTLY...UNDER A PARTLY CLOUDY TO MOSTLY SUNNY
SKY...TEMPERATURES ARE HOLDING IN THE SINGLE DIGITS ABOVE TO TEENS
ABOVE ZERO ON BREEZY NORTHWEST WINDS.

TONIGHT...FORECAST CONFIDENCE: MODERATE TO HIGH
CLOUDS CLEAR OFF THIS EVENING AND WINDS SLACKEN SOME. LOOKING FOR
ANOTHER NIGHT OF PREDOMINANTLY SUB-ZERO LOW TEMPERATURES. THE COLD
AIR AND 5 TO 15 MPH WEST-NORTHWEST WINDS SHOULD COMBINE TO PRODUCE
WIND CHILL VALUES BETWEEN 25 BELOW AND 35 BELOW ZERO OVERNIGHT.

WEDNESDAY/NIGHT...FORECAST CONFIDENCE: LOW
DURING THE FIRST HALF OF THE DAY...A LOW LEVEL WAA SEQUENCE WILL
BE UNDERWAY. IN FACT...BY EARLY WEDNESDAY MORNING A STRONG
WESTERLY DOWNSLOPE WIND EVENT OF 20 TO 35 MPH WITH GUSTS AS HIGH
AS 45 TO 50 MPH COULD BE DEVELOPING ALONG AND JUST EAST OF THE
PRAIRIE COTEAU/GLACIAL LAKES REGION OF NORTHEAST SOUTH DAKOTA.
STRONG 0.5KM WINDS OF 35 TO 45 KNOTS WILL OVERSPREAD THE ENTIRE
CWA BY 18Z WEDNESDAY. THINKING PRESENTLY IS THAT THOSE STRONG
WINDS DON'T MAKE IT DOWN TO THE GROUND WHILE WAA IS ONGOING.
SO...NOT ALL THAT CONFIDENT THAT BLOWING SNOW PROBLEMS WILL
DEVELOP OR BECOME SIGNIFICANT ENOUGH TO NEED A HEADLINE. PERHAPS A
BLOWING SNOW ADVISORY MAY BE NEEDED ACROSS THE WESTERN ZONES WHERE
SNOW ACCUMULATED ON MONDAY. BY WEDNESDAY AFTERNOON WHEN AN ARCTIC
COLD FRONT BEGINS TO BACK-DOOR ITS WAY INTO THE CWA...STRONGER
WINDS ALOFT WILL HAVE A CHANCE TO MIX DOWN TO THE SURFACE AS LOW
LEVEL LAPSE RATES STEEPEN AND A 6 TO 12 MB IN 6 HOURS PRESSURE
RISE WORKS INTO THE NORTHEASTERN ZONES. NOT MUCH SNOW FELL ACROSS
THE NORTHEASTERN THIRD OF THE CWA ON MONDAY...THOUGH...AND WITH
LIMITED PRE-EXISTING SNOW AVAILABLE TO BLOW AROUND...NOT ALL THAT
CONFIDENT THAT ANY SORT OF SIGNIFICANT BLOWING SNOW CONDITIONS
DEVELOP WEDNESDAY AFTERNOON/EVENING WHERE THE STRONGEST WINDS OF
20 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED TO DEVELOP BY
AFTERNOON. ISSUED A SPECIAL WEATHER STATEMENT /SPS/ EARLIER THIS
AFTERNOON TO HIGHLIGHT THESE WEDNESDAY CONCERNS. WEDNESDAY
NIGHT...BLUSTERY NORTHERLY POST-FRONTAL WINDS AND BITTERLY COLD
ARCTIC AIR WILL ONCE AGAIN COMBINE TO PRODUCE ANOTHER ROUND OF
WIND CHILL ADVISORY STRENGTH WIND CHILLS.

THURSDAY/THURSDAY NIGHT...FORECAST CONFIDENCE: MODERATE
WITH NORTHWEST FLOW ALOFT CONTINUING THROUGHOUT THE SHORT TERM
FORECAST...NO SURPRISE THAT ANOTHER WEAK WAVE MOVING THROUGH IS
BEING SUGGESTED FOR THURSDAY NIGHT. THE GFS MODEL GENERATES SOME
LIGHT QPF WITH THIS WAVE...BUT DOES NOT HAVE MUCH SUPPORT FROM
OTHER MODELS FOR SAID TIME FRAME. SO...DID NOT MAKE CHANGES TO THE
THURSDAY NIGHT WX/POP GRIDS THIS AFTERNOON. MUCH BELOW NORMAL
TEMPS TO CONTINUE THROUGHOUT THE PERIOD...WITH THE COLDEST AIR OF
THE PERIOD SETTING UP SHOP LATE WEDNESDAY NIGHT AND DURING THE DAY
ON THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
NO END IN SIGHT TO THE VERY COLD TEMPERATURES AS THIS PATTERN
PERSISTS ALL THE WAY THROUGH THE EXTENDED PERIOD. A CONTINUOUS
STREAM OF ARCTIC AIR WILL MOVE SOUTHWARD ACROSS THE NORTHERN
PLAINS THROUGH THE PERIOD WITH GENERALLY HIGH PRESSURE AT THE
SURFACE. TEMPS WILL BE WELL BELOW NORMAL FOR THIS TIME OF YEAR.
WILL ALSO BE SEEING A FEW PERIODS OF LIGHT SNOW...WITH THE BEST
CHANCES COMING SATURDAY AND SATURDAY NIGHT.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. NORTHWEST
WINDS WILL INCREASE INTO THE 15 TO 30 MPH RANGE LATE WEDNESDAY
MORNING AND WEDNESDAY AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BROWN-CAMPBELL-
     CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
     MARSHALL-MCPHERSON-ROBERTS-SPINK-WALWORTH.

MN...WIND CHILL ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...DORN
LONG TERM...TMT
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 25, 4:33 AM CST, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CST TUE FEB 25 2014

MNZ039-046-SDZ003>011-015>023-034>037-261045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-
433 AM CST TUE FEB 25 2014 /333 AM MST TUE FEB 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY COLD WIND CHILLS WILL BE IN PLACE THROUGH MUCH OF THIS
MORNING.

THIS AFTERNOON...INCREASING NORTHWEST WINDS COMBINED WITH FRESH
SNOWFALL MAY CAUSE PERIODS OF BLOWING OR DRIFTING SNOW.

WIND CHILL VALUES WILL AGAIN DROP INTO THE -20 TO -30 DEGREE RANGE
TONIGHT INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD TEMPERATURES AND SEVERAL PERIODS OF EXTREMELY COLD WIND
CHILLS CAN BE EXPECTED THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SDZ033-045-048-051-261045-
STANLEY-JONES-LYMAN-BUFFALO-
433 AM CST TUE FEB 25 2014 /333 AM MST TUE FEB 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THIS AFTERNOON...INCREASING NORTHWEST WINDS COMBINED WITH FRESH
SNOWFALL MAY CAUSE PERIODS OF BLOWING OR DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLD TEMPERATURES AND SEVERAL PERIODS OF EXTREMELY COLD WIND
CHILLS CAN BE EXPECTED THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SERR

In the hours before

Special weather statement, Feb 26, 3:21 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 AM CST WED FEB 26 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-262100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
321 AM CST WED FEB 26 2014 /221 AM MST WED FEB 26 2014/

...GUSTY WINDS AND AREAS OF BLOWING SNOW THIS AFTERNOON...

A LOW PRESSURE SYSTEM MOVES SOUTH OVER SOUTHERN CANADA AND INTO
THE GREAT LAKES REGION TODAY. THIS WILL RESULT IN WEST TO
NORTHWEST WINDS BECOMING GUSTY ACROSS OUR AREA BY EARLY THIS
AFTERNOON...AND PERSISTING INTO THE EVENING HOURS. FRESH LIGHT
SNOW COVER WHICH OCCURRED ON MONDAY WILL LIKELY BE BLOWN AROUND
WITH THESE GUSTY WINDS...AND BRIEF PERIODS OF REDUCED VISIBILITY
CAN BE EXPECTED ACROSS THE AREAS THAT RECEIVED GREATER SNOWFALL
ACCUMULATIONS. AREAS THAT RECEIVED MINIMAL SNOW ON MONDAY WILL
EXPERIENCE CONSIDERABLY LESS IMPACTS FROM BLOWING SNOW. WIND
SPEEDS ACROSS THE REGION WILL RANGE FROM 20 TO 35 MPH WITH HIGHER
GUSTS.

SERR/TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:28 PM CSTWind Chill AdvisoryABRBig Stone, Traverse17 hr

Nearby

Wind Advisories in South Dakota, 2014Wind Advisories in Minnesota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.